Tramadol Withdrawal and Detox
Tramadol is a prescription pain medication classified as a synthetic opioid. Tramadol is less potent than other prescription opioids such as hydrocodone and oxycodone. However, there are still risks associated with its use. Tramadol is a schedule IV controlled substance in the United States, indicating that it has the potential to be physically and psychologically habit-forming. If someone becomes dependent on it and they stop consumption suddenly, whether involuntarily or during a medical detox, they may experience tramadol withdrawal symptoms.
As with other opioids, tramadol interacts with a person’s opioid receptor sites in their brain. Tramadol activates opioid receptors and changes how pain signals are sent. Opioids also alter someone’s emotional response to pain. Other effects of tramadol include:
- Central nervous system depression. This effect occurs with all opioids. Central nervous system (CNS) depression can cause a slowdown in breathing, heart rate and blood pressure. If someone uses a dose of opioids that are too high, the CNS depression can cause a fatal overdose.
- A euphoric high. With the use of opioids, a person may experience a pleasant or euphoric sensation, known as a high. This feeling can lead to a reward response in the brain, which is what contributes to addiction. Opioids like tramadol are considered highly addictive.
- Physical dependence occurs because the brain and body adjust their functionality to the presence of the opioid. Then, if someone stops using that opioid suddenly, withdrawal can occur. Withdrawal symptoms are the result of the brain and body trying to re-stabilize in the absence of the opioid.
Side effects of tramadol withdrawal can be mild, moderate or severe. The severity and timeline of the side effects of tramadol withdrawal vary depending on:
- How often someone uses tramadol
- The average dose a person uses
- How long someone uses tramadol
- Whether other substances are used with tramadol
- Mental and physical health
- Whether a person abuses tramadol or uses it as prescribed
Tramadol Withdrawal Symptoms
The following are possible tramadol withdrawal symptoms:
- Teary eyes
- Muscle and body aches
- Insomnia and sleep disturbances
- Restlessness and agitation
- Rapid heartbeat
- Increased blood pressure
- Rapid breathing
- Stomach cramps
- Brain fog and trouble concentration
- Opioid cravings
Sometimes tramadol withdrawal symptoms can be severe. Tramadol is unique from other opioids because it not only activates opioid receptor sites. It also blocks the reuptake of serotonin and norepinephrine in the brain when someone uses it, making more of those feel-good neurotransmitters available.
As a result, atypical tramadol withdrawal symptoms can include:
- Extreme anxiety
- Strange sensory experiences
Tramadol Withdrawal Timeline
The general tramadol withdrawal timeline begins with symptoms building up. During days 1 to 3 after someone last uses tramadol, their symptoms are likely to include anxiety, nausea, insomnia and cravings. Symptoms during this time may also include sweating and nervousness.
During days 4 to 7, drug cravings may continue along with disorientation and confusion. By day the eighth day, most people start seeing their symptoms improve.
While the severe physical and flu-like symptoms of opioid withdrawal usually last no more than a week, psychological symptoms may last longer. For example, a person may have symptoms of depression and anxiety for weeks or more after they stop using tramadol.
People often benefit from a medical tramadol detox. There are various medicines and treatments available to help reduce opioid withdrawal symptoms, making the process safer as a whole. When someone fully detoxes from tramadol and other substances, they can then begin addiction treatment.
If you or a loved one live with addiction, call The Recovery Village today. Speak with our representatives to learn more about the benefits of detoxing in a professional setting, and how individualized treatment plans can best address your needs. Start your healthier future and call today.
MedlinePlus. “Opiate and Opioid Withdrawal.” March 7, 2019. Accessed March 20, 2019.